Queueing Systems

, Volume 25, Issue 1–4, pp 173–233 | Cite as

Asymptotics for M/G/1 low-priority waiting-time tail probabilities

  • Joseph Abate
  • Ward Whitt


We consider the classical M/G/1 queue with two priority classes and the nonpreemptive and preemptive-resume disciplines. We show that the low-priority steady-state waiting-time can be expressed as a geometric random sum of i.i.d. random variables, just like the M/G/1 FIFO waiting-time distribution. We exploit this structures to determine the asymptotic behavior of the tail probabilities. Unlike the FIFO case, there is routinely a region of the parameters such that the tail probabilities have non-exponential asymptotics. This phenomenon even occurs when both service-time distributions are exponential. When non-exponential asymptotics holds, the asymptotic form tends to be determined by the non-exponential asymptotics for the high-priority busy-period distribution. We obtain asymptotic expansions for the low-priority waiting-time distribution by obtaining an asymptotic expansion for the busy-period transform from Kendall's functional equation. We identify the boundary between the exponential and non-exponential asymptotic regions. For the special cases of an exponential high-priority service-time distribution and of common general service-time distributions, we obtain convenient explicit forms for the low-priority waiting-time transform. We also establish asymptotic results for cases with long-tail service-time distributions. As with FIFO, the exponential asymptotics tend to provide excellent approximations, while the non-exponential asymptotics do not, but the asymptotic relations indicate the general form. In all cases, exact results can be obtained by numerically inverting the waiting-time transform.

priority queues M/G/1 queue low-priority waiting time tail probabilities asymptotics non-exponential asymptotics asymptotic expansions Laplace transforms algebraic singularities 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Abate and W. Whitt, Transient behavior of the M/M/1 queue via Laplace transforms, Adv. Appl. Probab. 20 (1988) 145–178.CrossRefGoogle Scholar
  2. [2]
    J. Abate and W. Whitt, Simple spectral representations for the M/M/1 queue, Queueing Systems 3 (1988) 321–346.CrossRefGoogle Scholar
  3. [3]
    J. Abate and W. Whitt, Approximations for the M/M/1 busy-period distribution, in: Queueing Theory and Its Applications - Liber Amicorium for J.W. Cohen, eds. O.J. Boxma and R. Syski (North-Holland, Amsterdam, 1988) pp. 149–191.Google Scholar
  4. [4]
    J. Abate and W. Whitt, The Fourier-series method for inverting transforms of probability distributions, Queueing Systems 10 (1992) 5–88.CrossRefGoogle Scholar
  5. [5]
    J. Abate and W. Whitt, Solving probability transform functional equations for numerical inversion, Oper. Res. Lett. 12 (1992) 275–281.CrossRefGoogle Scholar
  6. [6]
    J. Abate and W. Whitt, Transient behavior of the M/G/1 workload process, Oper. Res. 42 (1994) 750–764.Google Scholar
  7. [7]
    J. Abate and W. Whitt, A heavy-traffic expansion for the asymptotic decay rates of tail probabilities in multi-channel queues, Oper. Res. Lett. 15 (1994) 223–230.CrossRefGoogle Scholar
  8. [8]
    J. Abate and W. Whitt, Limits and approximations for the busy-period distribution in single-server queues, Probab. Engrg. Inform. Sci. 9 (1995) 581–602.CrossRefGoogle Scholar
  9. [9]
    J. Abate and W. Whitt, An operational calculus for probability distributions via Laplace transforms, Adv. Appl. Probab. 28 (1996) 75–113.CrossRefGoogle Scholar
  10. [10]
    J. Abate and W. Whitt, Limits and approximations for the M/G/1 LIFO waiting-time distribution, Oper. Res. Lett., to appear.Google Scholar
  11. [11]
    J. Abate, G.L. Choudhury and W. Whitt, Waiting time tail probabilities in queues with long-tail service-time distributions, Queueing Systems 16 (1994) 311–338.CrossRefGoogle Scholar
  12. [12]
    J. Abate, G.L. Choudhury and W. Whitt, Exponential approximations for tail probabilities in queues, I: waiting times, Oper. Res. 43 (1995) 885–901.Google Scholar
  13. [13]
    J. Abate, G.L. Choudhury and W. Whitt, Calculating the M/G/1 busy-period density and LIFO waiting-time distribution by direct numerical transform inversion, Oper. Res. Lett. 18 (1995) 113–119.CrossRefGoogle Scholar
  14. [14]
    J. Abate, G.L. Choudhury and W. Whitt, Exponential approximations for tail probabilities in queues, II: Sojourn time and workload, Oper. Res. 44 (1996) 758–763.Google Scholar
  15. [15]
    J. Abate, G.L. Choudhury and W. Whitt, On the Laguerre method for numerically inverting Laplace transforms, INFORMS J. Comput. 8 (1996) 413–427.CrossRefGoogle Scholar
  16. [16]
    J. Abate, G.L. Choudhury and W. Whitt, Numerical inversion of multidimensional Laplace transforms by the Laguerre method, Perf. Eval., to appear.Google Scholar
  17. [17]
    J. Abate, M. Kijima and W. Whitt, Decompositions of the M/M/1 transition function, Queueing Systems 9 (1993) 323–336.CrossRefGoogle Scholar
  18. [18]
    S. Asmussen, Applied Probability and Queues (Wiley, New York, 1987).Google Scholar
  19. [19]
    S. Asmussen and J.L. Teugels, Convergence rates for M/G/1 queues and ruin problems with heavy tails, Adv. Appl. Probab., to appear.Google Scholar
  20. [20]
    K.B. Athreya and P.E. Ney, Branching Processes (Springer, Berlin, 1972).Google Scholar
  21. [21]
    A.W. Berger and W. Whitt, Effective bandwidths for waiting times with priorities, in preparation.Google Scholar
  22. [22]
    N.H. Bingham, C.M. Goldie and J.L. Teugels, Regular Variation (Cambridge Univ. Press, Cambridge, England, 1989).Google Scholar
  23. [23]
    A.A. Borovkov, Stochastic Processes in Queueing Theory (Springer, New York, 1976).Google Scholar
  24. [24]
    C.S. Chang and J.A. Thomas, Effective bandwidths in high-speed digital networks, IEEE J. Sel. Areas Commun. 13 (1995) 1091–1100.CrossRefGoogle Scholar
  25. [25]
    V.P. Chistyakov, A theorem on sums of independent positive random variables and its applications to branching processes, Theory Probab. Appl. 9 (1964) 640–648.CrossRefGoogle Scholar
  26. [26]
    G.L. Choudhury and W. Whitt, Computing distributions and moments in polling models by numerical transform inversion, Perf. Eval. 25 (1996) 267–292.CrossRefGoogle Scholar
  27. [27]
    G.L. Choudhury, D.M. Lucantoni and W. Whitt, Multidimensional transform inversion with applications to the transient M/G/1 queue, Ann. Appl. Probab. 4 (1994) 719–740.Google Scholar
  28. [28]
    J. Chover, P. Ney and S. Wainger, Functions of probability measures, J. Analyse Math. 26 (1973) 255–302.Google Scholar
  29. [29]
    J. Chover, P. Ney and S. Wainger, Degeneracy properties of subcritical branching process, Ann. Probab. 1 (1973) 663–673.Google Scholar
  30. [30]
    J.W. Cohen, The Single Server Queue, revised ed. (North-Holland, Amsterdam, 1982).Google Scholar
  31. [31]
    D.R. Cox and W.L. Smith, Queues (Methuen, London, 1961).Google Scholar
  32. [32]
    A. De Meyer and J.L. Teugels, On the asymptotic behavior of the distribution of the busy period and the service time in M/G/1, Adv. Appl. Probab. 17 (1980) 802–813.Google Scholar
  33. [33]
    G. de Veciana, G. Kesidis and J. Walrand, Resource management in wide-area ATM networks using effective bandwidths, IEEE J. Sel. Areas Commun. 13 (1995) 1081–1090.CrossRefGoogle Scholar
  34. [34]
    G. Doetsch, Introduction to the Theory and Applications of the Laplace Transformation (Springer, New York, 1974).Google Scholar
  35. [35]
    N. Duffield, Exponents for the tails of distributions in some polling models, Queueing Systems, to appear.Google Scholar
  36. [36]
    D.G. Duffy, Transform Methods for Solving Partial Differential Equations (CRC Press, Boca Raton, FL, 1994).Google Scholar
  37. [37]
    A. Erdélyi, Asymptotic Expansions (Dover, New York, 1956).Google Scholar
  38. [38]
    W. Feller, An Introduction to Probability Theory and its Applications, Vol. II, 2nd edn. (Wiley, New York, 1971).Google Scholar
  39. [39]
    L. Flatto, The waiting time distribution for random order of service, Ann. Appl. Probab., to appear.Google Scholar
  40. [40]
    D.P. Gaver, Jr., A waiting line with interrupted service, including priorities, J. Roy. Statist. Soc. Ser. B 25 (1962) 73–90.Google Scholar
  41. [41]
    D.P. Heyman and M.J. Sobel, Stochastic Models in Operations Research, Vol. I (McGraw-Hill, New York, 1982).Google Scholar
  42. [42]
    J.M. Harrison, A limit theorem for priority queues in heavy traffic, J. Appl. Probab. 10 (1973) 907–912.CrossRefGoogle Scholar
  43. [43]
    E. Hille, Analytic Function Theory, Vol. I (Blaisdell, Waltham, MA, 1959).Google Scholar
  44. [44]
    O. Kella, Parallel and tandem fluid networks with dependent Lévy inputs, Ann. Appl. Probab. 3 (1993) 682–695.Google Scholar
  45. [45]
    D.R. Miller, Computation of steady-state probabilities for M/M/1 priority queues, Oper. Res. 29 (1981) 945–958.Google Scholar
  46. [46]
    F.W.J. Olver, Asymptotics and Special Functions (Academic Press, New York, 1974).Google Scholar
  47. [47]
    A.G. Pakes, On the tails of waiting-time distributions, J. Appl. Probab. 12 (1975) 555–564.CrossRefGoogle Scholar
  48. [48]
    A. Shwartz and A. Weiss, Large Deviations for Performance Analysis (Chapman and Hall, London, 1995).Google Scholar
  49. [49]
    D. Stoyan, Comparison Methods for Queues and Other Stochastic Models (Wiley, Chichester, 1983).Google Scholar
  50. [50]
    W.G.L. Sutton, The asymptotic expansion of a function whose operational equivalent is known, J. London Math. Soc. 9 (1934) 131–137.Google Scholar
  51. [51]
    B. Van Der Pol and H. Bremmer, Operational Calculus (Cambridge Press, 1955; reprinted Chelsea, New York, 1987).Google Scholar
  52. [52]
    A. Washburn, A particular two-priority queue, Oper. Res. 18 (1970) 1760–1764.Google Scholar
  53. [53]
    W. Whitt, Weak convergence theorems for priority queues: preemptive-resume discipline, J. Appl. Probab. 8 (1971) 74–94.CrossRefGoogle Scholar
  54. [54]
    R.W. Wolff, Stochastic Modeling and the Theory of Queues (Prentice-Hall, Englewood Cliffs, NJ, 1989).Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Joseph Abate
  • Ward Whitt

There are no affiliations available

Personalised recommendations